Maine, 2008

Flood in Maine, April 19 to 21, 2008

April 19 to 21, 2008 · NWS GYX · 1 event in 1 county or zone

Warm temperatures melted the remaining snowpack causing minor flooding on the Kennebec River at Skowhegan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Warm temperatures melted the remaining snowpack causing minor flooding on the Kennebec River at Skowhegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 19, 1:30 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 1:30 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 AM EDT SAT APR 19 2008

.SYNOPSIS...
A WEAK BACKDOOR COLD FRONT WILL DROP THROUGH NORTHERN NEW ENGLAND
EARLY TODAY AND BECOME STATIONARY SOUTH OF THE REGION. HIGH
PRESSURE OVER THE CANADIAN MARITIMES WILL THEN DROP SOUTHEAST BEHIND
THE FRONT AND REMAIN IN PLACE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
SOME HIGH CLOUDS AND LIGHT WINDS THROUGH 8 AM.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 AM SUNDAY/...
ONSHORE FLOW DEVELOPS TODAY. THIS WILL COOL TEMPERATURES SOME
10 DEGREES OR SO COMPARED TO YESTERDAY AS WELL AS INCREASE
MOISTURE A BIT.  STILL LOOKING FOR AMPLE SUNSHINE THROUGH SOME
HIGH CLOUDS.  USED BLEND OF MAV/MET/CURRENT FORECAST FOR TEMPERATURES
AND MAV DATA FOR POPS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
VERY QUIET PATTERN IN PLACE CONSIDERING ITS SPRING. UPPER LEVEL
RIDGE IN PLACE ACROSS NEW ENGLAND WILL BE DIFFICULT TO BREAK DOWN.
SYSTEM APPROACHING FROM THE WEST OVER THE WEEKEND WILL SIMPLY SLOW
DOWN AND SLIDE SOUTH OF THE AREA. THE RESULT WILL BE A WEAK REX
BLOCK OVER THE REGION THAT WILL PROVIDE FOR A PROLONGED PERIOD OF
DRY WEATHER. LOOK FOR TEMPERATURES AROUND 10 TO 15 DEGREES WARMER
THAN NORMAL FOR THE FIRST PART OF THE WORK WEEK. A COLD FRONT WILL
PLOW INTO THE BLOCK ON THURSDAY. MAJORITY OF THE ENERGY WITH THIS
SYSTEM WILL BE SPENT BREAKING DOWN THE RIDGE AND ONLY SOME
SCATTERED SHOWERS ARE EXPECTED.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR.

LONG TERM...VFR.

&&

.MARINE...
SHORT TERM...WILL CONTINUE SCAS FOR SEAS THROUGH TODAY AND
ALLOW THEM TO EXPIRE FOR TONIGHT.

LONG TERM...ALL QUIET ON THE WATERS.

&&

.FIRE WEATHER...
CONDITIONS DRYING OUT OVER SOUTHERN/COASTAL SECTIONS. FIRE DANGER
HAS ELEVATED TO HIGH OVER THOSE AREAS.  EXPECT COOLER TEMPERATURES
AND HIGHER DEWPOINTS TODAY DUE TO AN ONSHORE FLOW. LIMITING
FACTOR WILL BE LIGHT WINDS OVER INTERIOR PORTIONS. OVER COASTAL
SECTIONS WHERE WINDS WILL BE A BIT MORE NOTICEABLE...THERE WILL BE
MORE IN THE WAY OF MOISTURE. NEED TO CONTINUE TO MONITOR
CONDITIONS DURING WORKWEEK AS LACK OF RAIN COUPLED WITH INCREASING
SOUTHWESTERLY FLOW WILL CONTINUE TO DRY THINGS OUT.

&&

.HYDROLOGY...
WILL FRESHEN UP CURRENT RVSGYX. CONTINUED DAYTIME SNOWMELT BRINGING
RIVERS UP.  LIMITING FACTORS ARE LACK OF PRECIPITATION AND COOL
OVERNIGHT TEMPERATURES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR ANZ150>154.

&&
Hazardous weather outlook, Apr 19, 5:18 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
618 AM EDT SAT APR 19 2008

MEZ009-014-020-021-NHZ001>003-201030-
CENTRAL SOMERSET-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
618 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE KENNEBEC RIVER AT SKOWHEGAN.
THE RIVER IS EXPECTED TO CREST LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGHS IN THE 70S THE PAST FEW DAYS IN THE HEADWATERS IN NORTHERN
NEW HAMPSHIRE AND WESTERN MAINE HAS RESULTED IN SUBSTANTIAL
SNOWMELT. ALL RIVER LEVELS HAVE RISEN AS A CONSEQUENCE...LEAVING
SEVERAL AT HIGH LEVELS.

AS THE SNOWMELT LEAVES THE TRIBUTARIES AND CONTINUES TO ENTER THE
MAINSTEM RIVERS...A FEW LOCATIONS MAY APPROACH FLOOD STAGE THIS WEEKEND.
IN NEW HAMPSHIRE...THE CONNECTICUT RIVER AT NORTH STRATFORD AND
DALTON...IN ADDITION TO WELLS RIVER VERMONT...MAY APPROACH FLOOD
STAGE SUNDAY AFTERNOON.

ACROSS WESTERN MAINE...THE ANDROSCOGGIN RIVER AT AUBURN MAY ALSO
APPROACH FLOOD STAGE SUNDAY OR MONDAY. AT THIS POINT...WITH THE
LACK OF PRECIPITATION...IF FLOODING WERE TO OCCUR...IT WOULD BE
MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007-008-012-013-018-019-022>028-NHZ004>010-013-014-201030-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
INTERIOR YORK-INTERIOR CUMBERLAND-INTERIOR WALDO-COASTAL YORK-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
618 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-201030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
618 AM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
April 19, 6:15 AM EST to April 21, 10:15 AM EST
Where
Somerset County, 0.57 mi E of Skowhegan to 0.35 mi E of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.771, -69.709

Snow melt resulted in minor flooding on the Kennebec River at Skowhegan,(flood stage 35,000 cfs.), which crested at 38,200 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97594.